Washington, 2016

Debris Flow and Flooding in Washington, July 26, 2016

July 26, 2016 · NWS OTX · 5 events in 2 counties and zones

A cluster of slow moving and very wet thunderstorms moved through Eastern Washington. The thunderstorms that occurred in the afternoon and evening had enough strength and rainfall intensity to down some trees and produce some localized flooding in the Winthrop, Washington area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cluster of slow moving and very wet thunderstorms moved through Eastern Washington. The thunderstorms that occurred in the afternoon and evening had enough strength and rainfall intensity to down some trees and produce some localized flooding in the Winthrop, Washington area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 1:47 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
247 PM PDT Tue Jul 26 2016

.SYNOPSIS...
Thunderstorms will develop over northern Washington and the Idaho
Panhandle today and again on Wednesday. Locally heavy rain and
cloud to ground lightning will be likely with these storms. Dry
and hot weather is expected Thursday and Friday. A cold front is
expected to arrive this weekend bringing breezy conditions and
cooler weather for the start of next week.

&&

.DISCUSSION...

Tonight: Thunderstorms will keep us busy this evening. Our
atmosphere is quite moist and unstable for this time of year.
Surface dewpoints in the upper 40s to mid 50s are common
throughout the Inland Northwest this afternoon. The moisture is
more than just "skin deep" with decent humidity extending to 700mb
and precipitable water values around an inch. Cooler air aloft
along the Canadian border is contributing to surface based CAPE
values in excess of 1000 J/KG over the mountains along the
Canadian border. Afternoon heating over the high terrain has
caused scattered storms over the northern Cascades into the
Okanogan Valley. Hail may occur with some of the strongest cells
through early evening, but excessive rain will be the biggest
concern. Storm steering flow is weak, and as of 2 PM cells
northwest of Omak have exhibited the tendency to be anchored to
the terrain, moving very little. Through mid evening we will be
watching storms closely. At this time, we expect the greatest
thunderstorm coverage to be close to the Canadian border, north of
the burn scars of Okanogan, Chelan, and Stevens counties. However,
it is not out of the question that a rouge cell could cause burn
scar issues this evening.

Precipitation chances through the night have been increased along
and north of Highway 2. Last night, we had scattered convection
continue overnight into the morning. The GFS and NAM suggest that
we will once again have steep mid level lapse rates and sufficient
mid-level moisture for a chance of late night and early morning
showers and thunderstorms over our counties bordering Canada.

Wednesday: It will be another warm day with highs in the upper 80s
to mid 90s. We will continue to have a good supply of low level
moisture with dewpoints in the upper 40s and low 50s. The GFS and
NAM suggest that our mid-levels will warm a bit with 500mb
temperatures rising to -9c to -11c compared to the -12c to -13c
we have today. We should have fewer afternoon thunderstorms
tomorrow, but those that do form over the high terrain along the
Canadian border will once again be slow moving and capable of
heavy rain. /GKoch

Thursday and Friday:
A weak ridge pattern will be in place over the region. This will
be keep a mostly cloud free warming trend for the period. The
main concern with the region will be the high temperatures
expected. Moses Lake, Ephrata, and Lewiston areas could see triple
digit temperatures. The rest of the Columbia Basin can expect
temperatures in the 90s. The overnight Lows will be in the 60s to
low 70s range. /JDC

Saturday through Tuesday: Upper level trough will approach the Pac
NW from the north on Saturday. There are still some big
differences btwn the GFS and ECMWF. The EC now keeps the low
further north into Canada and brings a stronger trough through
Sunday night/Monday. The GFS pushes the front through Sat
night/early sunday with another trough for Monday night/Tuesday.
Needless to say am not very confident in the extended forecast
until the models can start to show some agreement. Saturday still
looks to be slightly cooler than Friday, but still above normal
temperatures with valley temps generally in the 90s. Winds will
pick up Saturday morning and will continue through Monday morning
with the gustiest winds occurring late Saturday afternoon through
Sunday evening. The strongest winds will be across the Cascade
gaps into the Columbia Basin, Palouse and Spokane area as well as
down the Okanogan Valley. These winds combined with daytime
relative humidities in the upper teens to lower 20s will make for
potentially dangerous fire weather conditions both Saturday and
Sunday. The dry cold front will push through Saturday night/Sunday
and bring about 8-10 degrees of cooling on Sunday. These cooler
temperatures (valleys in the 80s, or about 3-6 degrees below
average) will continue Monday and Tuesday as well. For now have
kept Tuesday a dry forecast until models can better agree on a
possible trough passage. /Nisbet

&&

.AVIATION...
18Z TAFS: High based showers and thunderstorms in the vicinity of
the Spokane metro are expected to drift to the northeast in the
19-21z time frame. Additional showers and thunderstorms are
expected to develop over the high terrain of northern Washington
and north Idaho around 20z. This convection will likely be deeper
and stronger capable of producing locally heavy rain, small hail,
and frequent cloud to ground lightning. Airports that may be
impacted by these afternoon and evening thunderstorms are Omak,
Republic, Methow, Colville, Priest Lake, Bonners Ferry, and others
near the Canadian border. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  90  65  92  67  94 /  20  10  10   0   0   0
Coeur d'Alene  61  90  60  91  63  93 /  20  10  10   0   0   0
Pullman        55  90  54  92  57  93 /  10   0  10   0   0   0
Lewiston       67  98  68  99  69 100 /  10   0  10   0   0   0
Colville       58  90  57  94  59  95 /  30  20  20   0   0   0
Sandpoint      56  86  54  88  56  89 /  30  20  20   0   0   0
Kellogg        56  88  55  88  57  90 /  20  10  10   0   0   0
Moses Lake     64  97  65  98  65 100 /  10   0   0   0   0   0
Wenatchee      69  96  69  98  70  98 /  10   0   0   0   0   0
Omak           67  95  67  97  68  99 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 26, 4:00 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PDT TUE JUL 26 2016

IDZ001-WAZ037-038-042-271200-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
500 AM PDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN MOUNTAINS AND
CASCADES TODAY. A FEW STORMS MAY BECOME STRONG PRODUCING
LOCALLY HEAVY RAIN...AND SMALL HAIL. THE HEAVIER RAIN MAY
PRODUCE LOCALIZED AND ISOLATED FLOODING OR SLIDES AND DEBRIS
FLOW...ESPECIALLY IN STEEPER TERRAIN AND BURN SCARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN MOUNTAINS AND
CASCADES WEDNESDAY. A FEW STORMS MAY BECOME STRONG PRODUCING
LOCALLY HEAVY RAIN...AND SMALL HAIL.

IDZ002-003-026-WAZ032>036-041-043-044-271200-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
500 AM PDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM AND DRIER WEATHER PATTERN WILL DEVELOP FOR THE LATTER HALF
OF THE WORK WEEK FOLLOWED BY A DRY COLD FRONT PASSAGE OVER THE
WEEKEND. BREEZY WINDS WITH LOW RELATIVE HUMIDITY WILL BE POSSIBLE.

IDZ004-027-WAZ031-271200-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
500 AM PDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:54 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
354 PM PDT TUE JUL 26 2016

WAZ037-262315-
NORTHEAST MOUNTAINS WA-
354 PM PDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND
NORTHWESTERN PEND OREILLE COUNTIES UNTIL 415 PM PDT...

AT 350 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF NORTHPORT. THIS STORM DRIFTING TO THE EAST AROUND 10
MPH AND WILL PRODUCE TORRENTIAL RAINFALL.

NICKEL SIZE HAIL WILL BE POSSIBLE...AND RAIN AMOUNTS IN EXCESS OF AN
INCH WILL FALL VERY QUICKLY UNDER THE CORE OF THIS STORM.

THIS STORM WILL LIKELY TRACK SOUTH OF NORTHPORT TOWARD WILDERNESS
AREAS EAST OF IONE AND METALINE FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4870 11772 4891 11776 4899 11745 4872 11744
TIME...MOT...LOC 2250Z 241DEG 4KT 4877 11761

GKOCH

The radar

The Seattle radar (KATX), 178 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Okanogan

When
July 26, 4:20 PM PST to 4:40 PM PST
Where
Okanogan County, 4.34 mi NNE of Winthrop to 4.11 mi NNE of Winthrop
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
48.536, -120.138

The Forest Service reported that heavy rain from thunderstorms resulted in a road washout on Ramsey Creek Road. A one mile stretch was blocked with mud and debris. The time of the event was estimated.

Thunderstorm Wind, Stevens

When
July 26, 4:50 PM PST to 5:10 PM PST
Where
Stevens County, Addy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
48.350, -117.830

An emergency manager reported that a thunderstorm brought down trees and powerlines between Addy and Chewelah, WA.

Flood, Okanogan

When
July 26, 5:10 PM PST to 5:30 PM PST
Where
Okanogan County, 0.37 mi SW of Winthrop to 0.38 mi WSW of Winthrop
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.477, -120.187

A member of law enforcement reported heavy rainfall from a thunderstorm resulted in water over the road at highway 20 in Winthrop, WA.

Flood, Okanogan

When
July 26, 5:10 PM PST to 5:30 PM PST
Where
Okanogan County, 2 mi NE of Winthrop to 1.94 mi NE of Winthrop
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.501, -120.149

A member of law enforcement reported heavy rainfall from a thunderstorm resulted in water over Bear Creek Road about 2 miles northeast of Winthrop, WA.

Flood, Okanogan

When
July 26, 5:10 PM PST to 5:30 PM PST
Where
Okanogan County, 5 mi SSW of Winthrop to 3.44 mi W of Winthrop Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
48.413, -120.222

A member of law enforcement reported heavy rainfall from a passing thunderstorm resulted in a minor debris flow of rocks and water over Elbow Coulee Road which is about 5 miles south southwest of Winthrop, WA.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639479, 639280, 639281, 639282, 639283.